North Carolina, 2022Rip Current in North Carolina, September 4, 2022
September 4, 2022 · NWS ILM · 1 event in 1 county or zone
Easterly swell resulted in strong rip currents developing at New Hanover county beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly swell resulted in strong rip currents developing at New Hanover county beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 4, 8:55 AM EST, 5 minutes earlier.
Area forecast discussion, Sep 4, 8:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
955 AM EDT Sun Sep 4 2022
.SYNOPSIS...
High pressure off coastal New England will maintain onshore
winds and seasonable temperatures for the next few days. A
front will reach the Carolinas by Wednesday and stall near the
coast late in the week, enhancing the potential for showers and
thunderstorms.
&&
.UPDATE/...
There are no changes expected at this time to the ongoing forecast.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ridging sfc and aloft extending from off New England to the NE
Gulf of Mexico will dominate the area during this period.
Onshore flow thru the atm column will dominate. The end result
will be widely scattered moving onshore early this morning and
again late tonight. Possibly a tstorm at the coast during this
morning after the days heating with better chances as the day
progresses further inland as the resultant wind bndry pushes
inland. Convection should quickly die out during the mid-evening
with the days insolation having ceased. Temperatures will run
at or slightly above normal, especially with tonights lows.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure offshore to our NE paired with upper level ridging
should hold through the short term. For Monday, best chances for
precip will be over NE SC with drier conditions expected over NC.
Chances should also increase in the afternoon along the sea breeze.
PWATs of ~2" settle across the area Tuesday with an increase in
diurnal POPs across the CWA.
Highs inland will be in the upper 80s nearing 90, especially in SE
NC. Along the coast, highs will be in the mid 80s. Low temps will
be around 70 inland getting into the mid 70s near the coast.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
To our west a deep trough aloft will extend down through the
Midwest into the lower Mississippi River Valley, paired with a
low pressure system and quasi-stationary front at the surface.
The front is expected to move through our area sometime
Wednesday, potentially stalling once it reaches the coast and
sticking around through the end of the period. This will enhance
chances for scattered diurnal showers and storms.
Highs are expected to be in the mid to upper 80s due to increased
cloud cover and rain. Lows in the lower 70s.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Onshore flow sfc thru the mid-levels will result in onshore flow
thru the period. Will see frictional convergence along the
immediate coast this morning with isolated shra vicinity of the
coastal terminals possible thru mid-late morning. Could give
rise to an isolated thunderstorm up to several hrs after
sunrise. This resultant boundary will then migrate inland, and
likely affect atleast FLO and not so much LBT. Could not go any
hier than VCTS at this time due to the hit/miss activity. Debris
mid and upper level clouds will periodically plague all
terminals, thru midday at the coast, and afternoon into the
evening for the inland terminals. NE winds less than 5 kt will
become E 5 to 9 kt after daybreak and SE 6 to 11 kt afternoon
thru the evening. Not overly concerned with the fog early this
morning but could see periodic MVFR fog inland terminals late
tonight.
Extended Outlook...Mainly VFR. Early morning ground fog with
brief MVFR/IFR visibility is possible Mon and Tue. Isolated
mainly afternoon showers and thunderstorms are also possible
each day through Tuesday. More widespread shower and t-storm
activity possible Wednesday through Thursday as a front stalls
near the coast.
&&
.MARINE...
Through Tonight...
Sfc ridge axis from the high's center off the New England Coast,
will extend inland from the VA Capes to the Appalachians. This
will result in ENE to ESE flow thruout the period. The sfc
pressure gradient to remain rather relaxed, resulting in wind
speeds around 10 kt, and periodically up to 15 kt. Seas
generally 1 to 3 ft, with the lower side of this range
occurring from south of Cape Fear to Murrells Inlet. This a
result of seas generally a product of an E-ESE 1 to 2 foot 8 to
10 second period swell, with less than 5 second period wind
chop on top. Frying pan shoals aiding in the refracting
/reflecting of this swell. Widely scattered showers/tstorms,
especially nocturnally, will affect the local waters.
Monday through Thursday...
E'ly winds ~10kts due to offshore high pressure will start to
veer S/SW'ly into Tuesday. These will shift to N/NE'ly with
15kt gusts on Wednesday as a cold front moves through and stalls
in the area, bringing increased chances for showers and storms.
Potential shift back to E/ly flow at the end of the period.
Seas 2-3ft building to 2-4ft by Thursday due to swells generated
by tropical systems Earl and eventually Danielle. A persistent
swell from the ESE will be 1-2ft 10-11s Monday, increasing to
2-3ft by Tuesday. Guidance suggests another pulse of ESE swell
from Earl for the end of the week. This swell will be highly
dependent on the track and intensity of Earl. Another minor long
period ENE swell from Danielle will move in midweek. The rip
current threat will have to be closely monitored throughout the
period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...DCH
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...DCH
MARINE...DCH/LEW
Hazardous weather outlook, Sep 4, 2:16 AM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
316 AM EDT Sun Sep 4 2022
NCZ106-108-SCZ056-050730-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
316 AM EDT Sun Sep 4 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Swells from distant tropical systems will further enhance the rip
current risk through the middle of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-SCZ054-050730-
Coastal Brunswick-Coastal Horry-
316 AM EDT Sun Sep 4 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Swells from distant tropical systems will further enhance the rip
current risk through the middle of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-050730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 AM EDT Sun Sep 4 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
050730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
316 AM EDT Sun Sep 4 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
Rip Current, Coastal New Hanover
- When
- September 4, 9:00 AM EST to 3:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Wrightsville Beach Ocean Rescue conducted 15 to 20 rip current rescues.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 4 to 10, 20224 deaths · 64 injured · 25 events
- Lightning Strike in Puerto Rico, September 4, 20222 deaths · 3 injured · 1 event
- Excessive Heat in California, September 4 to 9, 20221 death · 1 injured · 12 events
- Damaging Winds in California, September 4, 20221 death · $20,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Ohio, September 4, 2022$4.5 million · EF0 · 2 events
- Wildfire in Washington, September 4 to 12, 2022$1.8 million · 1 event
- Flash Flood and Dust Storm in Arizona, September 4, 2022$117,000 · 65 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, September 4 to 5, 2022$30,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 9, 202217 events
- Flash Flood in Mississippi, September 4, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 20228 events
- Flash Flood and Flood in Alabama, September 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054331.